Alert archive / Montana / Tornado Warnings in 2019
Tornado Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this tornado warning at Jun 27, 2019, 6:09 PM MDT for Fergus County, Montana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2019, 6:09 PM MDT (00:09 UTC)
- Expired
- Jun 27, 2019, 6:30 PM MDT
- In force
- 21 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Fergus County, MT
The radar
The Great Falls radar (KTFX), 167 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 1:11 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068
WFUS55 KTFX 280009
TORTFX
MTC027-280045-
/O.NEW.KTFX.TO.W.0004.190628T0009Z-190628T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Great Falls MT
609 PM MDT Thu Jun 27 2019
The National Weather Service in Great Falls has issued a
* Tornado Warning for...
Northeastern Fergus County in central Montana...
* Until 645 PM MDT.
* At 608 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Winifred, or 29 miles north of Lewistown, moving
northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Fergus County, including the following locations...
Suffolk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4739 10935 4749 10943 4777 10904 4755 10867
TIME...MOT...LOC 0008Z 236DEG 29KT 4748 10931
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
NJL2 follow-up statements
664
WWUS55 KTFX 280024
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
624 PM MDT Thu Jun 27 2019
MTC027-280045-
/O.CON.KTFX.TO.W.0004.000000T0000Z-190628T0045Z/
Fergus MT-
624 PM MDT Thu Jun 27 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
NORTHEASTERN FERGUS COUNTY...
At 624 PM MDT, a severe thunderstorm capable of producing a tornado
was located 10 miles east of Winifred, or 36 miles north of
Lewistown, moving northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Fergus County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4747 10911 4758 10925 4777 10904 4755 10867
TIME...MOT...LOC 0024Z 236DEG 29KT 4755 10915
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
NJL619
WWUS55 KTFX 280030
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
630 PM MDT Thu Jun 27 2019
MTC027-280040-
/O.CAN.KTFX.TO.W.0004.000000T0000Z-190628T0045Z/
Fergus MT-
630 PM MDT Thu Jun 27 2019
...THE TORNADO WARNING FOR NORTHEASTERN FERGUS COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Montana.
LAT...LON 4747 10911 4758 10925 4777 10904 4755 10867
TIME...MOT...LOC 0027Z 236DEG 29KT 4758 10909
$$
NJLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jun 27, 5:49 PM MDT, 20 minutes earlier.
Area forecast discussion, Jun 27, 5:49 PM MDT, 20 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 549 PM MDT Thu Jun 27 2019 .UPDATE... Storms moving through North Central Montana have been producing heavy rainfall, and even some flooding in the Great Falls area. Have therefore issued a Flash Flood Watch for the eastern half of North Central Montana, as these storms should produce similar heavy rainfall in a short amount of time. Concerns will be street flooding in the cities and low land flooding outside of town. This will be in effect until 10 pm, as most of the shower activity should be exiting the area by then. The storms in this area have remained strong to severe and some have shown signs of rotation. Some Tornado Warnings have therefore been issued, but we've only received reports of funnel clouds so far. However, the threat for tornados remains high along and east of a Havre to Judith Gap line. Have also removed Toole, Pondera, and Teton Counties from the Severe Thunderstorm Watch. The airmass appears to have stabilized enough there that severe storms are now unlikely. However, additional storms have developed upstream of Lewis and Clark and Jefferson Counties that could become strong to severe as they move into areas with less cloudiness. Will leave that Watch in effect. Coulston && .SYNOPSIS... A line of showers and thunderstorms has developed just east of the Southern Rocky Mountain Front and moving toward the northeast. Some of these storms have the potential to produce large hail and damaging winds. This activity should diminish or move out of the area by midnight. After today, isolated to scattered showers and thunderstorms are possible through the middle of next week. In addition, a few more severe storms may occur on Friday in our eastern zones. Temperatures should be near or slightly below- normal over the next seven days. && .AVIATION... Updated 1130 AM MDT Thu Jun 27 2019 (18Z/27 TAF issuance) Outside of any shower/thunderstorm activity and lingering low clouds over KGTF and KCTB, mostly VFR conditions are expected for the next 24-hours. Disturbances embedded within the southwesterly flow aloft along with other dynamics will produce scattered to numerous showers and thunderstorms generally between 20Z/Thu and 04Z/Fri, while isolated lighter showers and thunderstorms are possible before and after that period. Note that Periods of MVFR/IFR may accompany any shower or storm. Some thunderstorms are still expected to become severe this afternoon and early evening, especially in central and north-central MT. Quarter- size or larger hail and erratic surface gusts of 50 to 70 knots are the primary severe threats, along with the potential for heavy downpours. Regional surface winds remain light outside outflow (i.e. precip-cooled air emanating from any shower or storm). Lastly, patchy fog may redevelop tonight over the the North- Central terminals again late tonight along with localized MVFR/IFR. && .PREV DISCUSSION... /ISSUED 252 PM MDT Thu Jun 27 2019/ Remainder of today and tonight...A line of showers and thunderstorms has developed east of the Southern Rocky Mountain front and is moving in a southwest to northeast direction. These storms are moving into a moist environment with good jet dynamics, wind shear, and instability. As a result, a severe thunderstorm watch has been issued for the entire CWA with the exception of Beaverhead, Gallatin, Glacier, and Madison Counties. The primary thunderstorm threat will be severe hail up to the size of quarters or larger and wind gusts up to 60 to 80 mph. Heavy downpours of rain are also expected, which could cause some localized flooding. This activity is expected to start diminishing and moving out of the area around 4Z but some isolated showers and storms will continue to linger thereafter. rcg Friday through next Wednesday...Latest deterministic and ensemble model guidance is in rather good agreement during this period. Thus, southwesterly flow aloft and embedded shortwave disturbances should continue to affect our CWA as the longwave trough axis remains to our west and the longwave high pressure ridge remains essentially anchored to our east. Isolated to scattered showers and thunderstorms are possible daily, especially during the afternoon and evening hours. In addition, a few severe thunderstorms may affect eastern portions of the CWA Friday afternoon and early evening, when moderate instability and strong vertical wind shear may exist. Temperatures should remain near or slightly below-normal. - Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 49 74 50 76 / 70 20 30 10 CTB 44 71 45 73 / 60 20 20 10 HLN 49 77 50 80 / 50 30 30 20 BZN 47 78 47 79 / 20 20 30 10 WEY 37 73 40 73 / 0 10 10 0 DLN 45 73 46 75 / 10 10 10 10 HVR 50 76 52 77 / 90 20 50 20 LWT 47 74 49 72 / 50 50 60 50 && .TFX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM MDT this evening Blaine... Chouteau...Fergus...Hill...Judith Basin...Liberty...Toole. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 27, 5:14 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
514 PM MDT Thu Jun 27 2019
MTZ011-045-272345-
Liberty-Hill-
514 PM MDT Thu Jun 27 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LIBERTY
AND NORTHERN HILL COUNTIES...
At 514 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles northwest of Joplin to 15 miles
north of Inverness to near Gildford. Movement was northeast at 30
mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Gildford, Hingham and Simpson.
This includes Highway 2 between mile markers 346 and 355.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4879 10970 4851 11040 4874 11075 4879 11117
4900 11085 4900 11002
TIME...MOT...LOC 2314Z 235DEG 27KT 4881 11100 4878 11069 4860 11042
SCSpecial weather statement, Jun 27, 5:16 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Great Falls MT 516 PM MDT Thu Jun 27 2019 MTZ011-013-045-272345- Chouteau-Liberty-Hill- 516 PM MDT Thu Jun 27 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIBERTY...WEST CENTRAL HILL AND NORTHWESTERN CHOUTEAU COUNTIES... At 516 PM MDT, a strong thunderstorm was located 17 miles southeast of Chester, moving northeast at 30 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Inverness and Rudyard. This includes Highway 2 between mile markers 336 and 345. If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4818 11072 4829 11093 4863 11063 4847 11030 TIME...MOT...LOC 2316Z 217DEG 27KT 4831 11076 SC
Local storm report, Jun 27, 5:45 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM FLASH FLOOD 1 NW GREAT FALLS 47.52N 111.31W
06/27/2019 CASCADE MT BROADCAST MEDIA
TWITTER PICTURES OF WATER ON ROADS NEAR THE
NW BYPASS. RELAYED BY MEDIA.
&&
JAALocal storm report, Jun 27, 5:50 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND GST 8 W CHRISTINA 47.38N 109.49W
06/27/2019 E60 MPH FERGUS MT TRAINED SPOTTER
&&
JAFSpecial weather statement, Jun 27, 5:56 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Great Falls MT 556 PM MDT Thu Jun 27 2019 MTZ011-047-280015- Hill-Blaine- 556 PM MDT Thu Jun 27 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BLAINE AND NORTHEASTERN HILL COUNTIES... At 556 PM MDT, a strong thunderstorm was located 26 miles north of Havre, moving northeast at 30 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. This storm will remain over mainly rural areas of northwestern Blaine and northeastern Hill Counties. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4882 10958 4893 10980 4900 10973 4900 10934 TIME...MOT...LOC 2356Z 216DEG 28KT 4893 10964 SC
Local storm report, Jun 27, 6:07 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
607 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLOOD 3 SE DENTON 47.29N 109.91W
06/27/2019 FERGUS MT TRAINED SPOTTER
BRIEF HEAVY RAIN CAUSED FLOODING OF SPOTTERS
BASEMENT. HOWEVER, RELATIVE IN DENTON PROPER
DID NOT HAVE FLOODING.
&&
SACThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:19 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Hill | 26 min |
| Jun 27, 6:21 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 39 min |
| Jun 27, 6:27 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 22 min |
| Jun 27, 6:32 PM MDT | Special Weather Statement | TFX | Hill | 28 min |
| Jun 27, 6:45 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 60 min |
| Jun 27, 7:03 PM MDT | Special Weather Statement | TFX | Hill | 27 min |
| Jun 27, 8:31 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jun 27, 8:50 PM MDT | Special Weather Statement | TFX | Pondera | 25 min |
| Jun 27, 9:18 PM MDT | Special Weather Statement | TFX | Pondera, Toole | 27 min |
| Jun 28, 3:20 PM MDT | Special Weather Statement | TFX | Glacier | 25 min |
| Jun 28, 4:02 PM MDT | Special Weather Statement | TFX | Glacier | 28 min |
| Jun 28, 4:15 PM MDT | Special Weather Statement | TFX | Pondera | 30 min |
| Jun 28, 4:21 PM MDT | Special Weather Statement | TFX | Judith Basin | 9 min |
| Jun 28, 4:33 PM MDT | Special Weather Statement | TFX | Judith Basin | 12 min |
| Jun 28, 4:43 PM MDT | Special Weather Statement | TFX | Fergus | 17 min |
| Jun 28, 5:12 PM MDT | Special Weather Statement | TFX | Meagher | 33 min |
| Jun 28, 5:13 PM MDT | Special Weather Statement | TFX | Judith Basin | 17 min |
| Jun 28, 5:16 PM MDT | Special Weather Statement | TFX | Judith Basin | 14 min |
| Jun 28, 5:31 PM MDT | Special Weather Statement | TFX | Judith Basin | 14 min |
| Jun 28, 5:40 PM MDT | Special Weather Statement | TFX | Judith Basin | 35 min |
| Jun 28, 5:45 PM MDT | Special Weather Statement | TFX | Judith Basin | 15 min |
Nearby
Tornado Warnings in Montana, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.